Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Wichita, KS

June 21, 2005Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2005, 6:31 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 6:31 PM CDT (23:31 UTC)
Expired
Jun 21, 2005, 7:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:15 PM CDTTSTM WND GST 60Little River, KSESTIMATED 60 MPH WIND GUST IN LITTLE RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 212331
SVRICT
KSC053-159-220030-
/O.NEW.KICT.SV.W.0155.050621T2331Z-050622T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS.
  SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS.

* UNTIL 730 PM CDT.

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KANOPOLIS STATE PARK...OR ABOUT 16 MILES
  SOUTHEAST OF ELLSWORTH...MOVING SOUTH AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  LITTLE RIVER...KANOPOLIS STATE PARK

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789

$$

ES
4 follow-up statements
000 
WWUS53 KICT 212346
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT TUE JUN 21 2005

KSC053-159-220030-
/O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/
ELLSWORTH KS-RICE KS-
645 PM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE AND
SOUTHEASTERN ELLSWORTH COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF
60 TO 75 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF GENESEO...OR 17
MILES SOUTHEAST OF ELLSWORTH...AND MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LITTLE RIVER BY  710 PM CDT.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789

$$

ES
000 
WWUS53 KICT 220000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT TUE JUN 21 2005

KSC053-159-220030-
/O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/
ELLSWORTH KS-RICE KS-
700 PM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE AND
SOUTHEASTERN ELLSWORTH COUNTIES UNTIL 730 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF
60 TO 70 MPH.  THIS STORM WAS LOCATED NEAR LITTLE RIVER...OR 21 MILES
WEST OF MCPHERSON...AND MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LITTLE RIVER BY  705 PM CDT.

WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3867 9796 3864 9815 3835 9816 3836 9789

$$

ES
000 
WWUS53 KICT 220016
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT TUE JUN 21 2005

KSC053-220025-
/O.CAN.KICT.SV.W.0155.000000T0000Z-050622T0030Z/
ELLSWORTH KS-
715 PM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH COUNTY HAS BEEN
CANCELLED...

AT 714 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR 
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE 
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793

$$

KSC159-220030-
/O.CON.KICT.SV.W.0155.000000T0000Z-050622T0030Z/
RICE KS-
715 PM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RICE
COUNTY UNTIL 730 PM CDT...

AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  DAMAGING WINDS TO
AROUND 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF LITTLE
RIVER...OR 17 MILES NORTH OF HUTCHINSON...AND MOVING SOUTH AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN RICE COUNTY.

WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793

$$

ES
000 
WWUS53 KICT 220029
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT TUE JUN 21 2005

KSC159-220039-
/O.EXP.KICT.SV.W.0155.000000T0000Z-050622T0030Z/
RICE KS-
729 PM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 727 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3852 9794 3851 9816 3835 9816 3836 9793

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 21, 3:40 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT TUE JUN 21 2005

.DISCUSSION...

FORECAST CONCERNS ARE ISOLATED CHANCES THIS EVE THEN CHANCES AGAIN
FRI NIGHT.

THIS EVE/TONIGHT:
SATELLITE SHOWS MCV FROM LAST NIGHTS CONVECTION CONTINUES TO SPIN
OVER CEN KS AT THIS TIME, WITH SOME ACCAS ASSOCIATED WITH IT. LATEST
FORECAST SOUNDINGS SUGGEST CAP IS HOLDING ACROSS THE AREA, SO EVEN
WITH MODEST INSTABILITY AND MID LEVEL SHEAR, NOT MUCH IN THE WAY OF
CU DEVELOPMENT.  COULD STILL SEE AN ISOLATED STORM DEVELOP IN CEN KS
THIS EVE, IF CAP CONTINUES TO WEAKEN.  SO WILL MENTION A SMALL POP
IN CEN KS FOR THIS.  LACK OF ANY SURFACE CONVERGENCE OR LOW LEVEL
JET CONVERGENCE WILL KEEP MAIN OVERNIGHT CHANCES NORTH OF THE AREA
ACROSS NEBRASKA.  COULD SEE ANOTHER MCS MOVE SOUTH ACROSS NEBRASKA
AND COME TO KS TO DIE BY EARLY WED.

WED:
COULD SEE REMNANTS FOR ANOTHER MCS DIMINISH OR DIE ACROSS NRN KS
EARLY WED SO WILL KEEP A SLIGHT POP ALONG CEN KS BORDERS FOR THIS
POSSIBILITY,  WITH ANOTHER MCS EXPECTED TO DIE IN SWRN KS. SEE BOTH
THESE THESE SYSTEMS DYING BEFORE THEY MAKE THEIR WAY INTO SRN KS SO
WILL KEEP THINGS DRY IN THIS AREA FOR THE DAYTIME HOURS.  MID LEVEL
WARMING MOVES INTO THE AREA FOR THE AFTERNOON HOURS VIRTUALLY
KILLING ANY CHANCES FOR STORMS ACROSS THE AREA, EVEN WITH A POSSIBLE
MCV LURKING ACROSS THE AREA.

THU-FRI:
UPPER LEVEL RIDGE BEGINS TO FLATTEN OUT STARTING ON FRI, ALLOWING A
SURFACE BOUNDARY TO MAKE ITS WAY INTO NRN KS BY FRI.   SOME
UNCERTAINTY ON TIMING OF THIS BOUNDARY WITH NAM THE MOST AGGRESSIVE
WITH IT, IN PUSHING THIS FAR SOUTH WITH GFS KEEPING IT A LITTLE
FURTHER NORTH.  WILL KEEP THIS TIME FRAME DRY FOR NOW, AS MID LEVEL
CAP SEEMS TO HOLD EVEN WITH BOUNDARY IN THE AREA, BUT MAY HAVE TO
ADD POPS FOR THE AFTERNOON HOURS WITH LATER RUNS.

FRI NIGHT:
RIDGE CONTINUES TO FLATTEN OUT WITH FRONTAL BOUNDARY THAT HAS BEEN
LURKING ACROSS THE DAKOTAS AND NEBRASKA ACTUALLY DRIFTING INTO THE
NRN SECTIONS OF KS BY FRI NIGHT. 850H WARM ADVECTION AND MOISTURE
CONVERGENCE INCREASES ALONG THIS BOUNDARY INTO THE OVERNIGHT HOURS
FRIDAY, AS RIGHT REAR QUAD OF THE UPPER LEVEL SAGS INTO THIS AREA AS
WELL.  ALL THIS SEEMS TO SUGGEST THAT SOME CONVECTION AND A POSSIBLE
CONVECTIVE COMPLEX WILL BE POSSIBLE ACROSS NRN/CEN KS DURING THIS
TIME FRAME. ANY ACTIVITY THAT DOES DEVELOP WILL PROBABLY JUST BRUSH
CEN KS AS THE LOW LEVEL JET VEERS UT INTO NE KS BY SAT MORNING.

SAT-MON:
UPPER RIDGE ACTUALLY BEGINS TO RETROGRADE BACK INTO THE AREA FOR THE
WEEKEND, WITH STATIONARY SURFACE BOUNDARY LIFTING BACK INTO THE
DAKOTAS DURING THIS TIME FRAME.  MID LEVEL TEMPS AGAIN INCREASE
ACROSS THE PLAINS, KEEPING ANY CONVECTIVE CHANCES OUT OF THE
FORECAST PICTURE, SO MAINLY WARM AND DRY WITH 90S FOR HIGHS AND
UPPER 60S TO LOW 70S FOR LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  95  71  97 /  10  10   5   5
HUTCHINSON      68  96  70  98 /  10  10   5   5
NEWTON          69  95  70  97 /  10  10   5   5
ELDORADO        68  94  70  95 /  10  10   5   5
WINFIELD-KWLD   67  95  70  96 /  10  10   5   5
RUSSELL         70  97  69  98 /  10  10   5   5
GREAT BEND      69  96  69  99 /  10  10   5   5
SALINA          71  97  71  99 /  20  10   5   5
MCPHERSON       69  96  70  98 /  10  10   5   5
COFFEYVILLE     67  92  70  94 /  10  10   5   5
CHANUTE         68  92  70  94 /  10  10   5   5
IOLA            67  92  70  94 /  10  10   5   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/
Hazardous weather outlook, Jun 21, 4:30 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT TUE JUN 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM COULD DEVELOP
THIS EVENING OVER CENTRAL KANSAS, AS A UPPER LEVEL DISTURBANCE
DRIFTS SOUTHWARD ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED
HOWEVER A FEW STRONG STORMS COULD MATERIALIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

TES/CJ/KETCHAM

In the hours before

Special weather statement, Jun 21, 5:48 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT TUE JUN 21 2005

KSZ048-049-212345-
ELLSWORTH-SALINE-
548 PM CDT TUE JUN 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WESTFALL...OR 15 MILES NORTHEAST
OF ELLSWORTH...AND MOVING SOUTH AT 10 MPH.

WINDS TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.